Neil Sloane

From Wikipedia, the free encyclopedia
  (Redirected from Neil J. A. Sloane)
Jump to: navigation, search
Neil Sloane
N. J. A. Sloane.jpg
Neil Sloane in 1997
Born (1939-10-10) October 10, 1939 (age 74)
Beaumaris, Wales[1]
Residence New Jersey
Institutions Cornell University
AT&T Bell Laboratories
AT&T Labs
Alma mater University of Melbourne
Cornell University
Doctoral advisor Frederick Jelinek, Wolfgang Fuchs
Known for Sphere Packing, Lattices and Groups (with J. H. Conway), The Theory of Error-Correcting Codes (with F. J. MacWilliams), and the On-Line Encyclopedia of Integer Sequences
Notable awards Chauvenet Prize (1979)
Claude E. Shannon Award (1998)
IEEE Richard W. Hamming Medal
Website
neilsloane.com

Neil James Alexander Sloane (born October 10, 1939) is a British-U.S. mathematician.[2] His major contributions are in the fields of combinatorics, error-correcting codes, and sphere packing. Sloane is best known for being the creator and maintainer of the On-Line Encyclopedia of Integer Sequences.[3]

Biography[edit]

He studied at Cornell University under Nick DeClaris, Frank Rosenblatt, Frederick Jelinek and Wolfgang Heinrich Johannes Fuchs, receiving his Ph.D. in 1967.[4] His doctoral dissertation was titled Lengths of Cycle Times in Random Neural Networks. Sloane joined AT&T Bell Labs in 1968 and retired from AT&T Labs in 2012. He became an AT&T Fellow in 1998. He is also an IEEE Fellow, a Fellow of the American Mathematical Society,[5] and a member of the National Academy of Engineering.

His Erdős number is 2, since he coauthored Sphere Packings, Lattices and Groups with John Horton Conway. He has also collaborated with at least seven other Erdős coauthors. He is a winner of the Chauvenet Prize. In 2005 Sloane received the IEEE Richard W. Hamming Medal.[6] In 2008 he received the Mathematical Association of America David P. Robbins award.

Besides mathematics, he loves rock climbing and has authored two rock-climbing guides to New Jersey.[7]

Selected publications[edit]

  • N. J. A. Sloane, A Handbook of Integer Sequences, Academic Press, NY, 1973.
  • F. J. MacWilliams and N. J. A. Sloane, The Theory of Error-Correcting Codes, Elsevier/North-Holland, Amsterdam, 1977.[8]
  • M. Harwit and N. J. A. Sloane, Hadamard Transform Optics, Academic Press, San Diego CA, 1979.
  • N. J. A. Sloane and A. D. Wyner, editors, Claude Elwood Shannon: Collected Papers, IEEE Press, NY, 1993.
  • N. J. A. Sloane and S. Plouffe, The Encyclopedia of Integer Sequences, Academic Press, San Diego, 1995.
  • J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, Springer-Verlag, NY, 1st edn., 1988;[9] 2nd edn., 1993;[10] 3rd ed., 1998.
  • A. S. Hedayat, N. J. A. Sloane and J. Stufken, Orthogonal Arrays: Theory and Applications, Springer-Verlag, NY, 1999.
  • G. Nebe, E. M. Rains and N. J. A. Sloane, Self-Dual Codes and Invariant Theory, Springer-Verlag, 2006.

See also[edit]

Notes[edit]

  1. ^ Roselle, David P. (1979). "Award of the Chauvenet Prize to Dr. Neil J. A. Sloane". American Mathematical Monthly 86 (2): 79. doi:10.2307/2321940. Retrieved 2010-02-01. 
  2. ^ Sloane's home page "Neil J. A. Sloane: Home Page". Retrieved June 2, 2012. 
  3. ^ Contains information on over two hundred thousand integer sequences "The On-Line Encyclopedia of Integer Sequences". Retrieved 6 December 2012. 
  4. ^ Neil Sloane at the Mathematics Genealogy Project
  5. ^ List of Fellows of the American Mathematical Society, retrieved 2013-07-20.
  6. ^ "IEEE Richard W. Hamming Medal Recipients". IEEE. Retrieved May 29, 2011. 
  7. ^ Sloane's webpage for the book "Rock Climbing New Jersey". Retrieved 6 December 2012. 
  8. ^ Pless, Vera (1978). "Review: The theory of error-correcting codes, I and II, by F. J. MacWilliams and N. J. A. Sloane". Bull. Amer. Math. Soc. 84 (6): 1356–1359. doi:10.1090/s0002-9904-1978-14578-9. 
  9. ^ Guy, Richard K. (1989). "Review: Sphere packings, lattices and groups, by J. H. Conway and N. J. A. Sloane". Bull. Amer. Math. Soc. (N.S.) 21 (1): 142–147. doi:10.1090/s0273-0979-1989-15795-9. 
  10. ^ Rogers, C. A. (1993). "Review: Sphere packings, lattices and groups, second ed., by J. H. Conway and N. J. A. Sloane". Bull. Amer. Math. Soc. (N.S.) 29 (2): 306–314. doi:10.1090/s0273-0979-1993-00435-x. 

External links[edit]